Does birth control affect my ability to lose weight?
Asked by thegoodpotato on Aug 24, 2009
in Family & Pregnancy
Since being on birth control (the Evra patch), I've found it VERY hard to lose weight, specifically to lose the 10 pounds I put on over the past 2 years. Could birth control be a factor? I've also read that birth control affects the amount of muscle mass you can build.
Contraceptives with a high dose of estrogen are more likely to produce weight gain from fluid retention. The Ortho Evra Patch that you use releases a combination of estrogen and progestin through the skin into the bloodstream. The Patch delivers a larger dose of estrogen than many birth control pills. Talk with your doctor about the best birth control options in light of your weight. Regarding birth control and muscle mass, the jury is still out; however, in a recent study of college students who did resistance training with weights, those taking oral contraceptives that contained medium- or highly androgenic progestins gained less muscle than would be expected. Ask your doctor if this information could apply to you.